Hail, Wise
- When
- May 29, 8:20 PM CST
- Where
- Wise County, 5 mi S of Slidell
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.298, -97.400
Dime sized hail and thunderstorm winds up to 55 MPH were reported 5 miles south of Slidell.
A surface low and an associated dryline remained over North Texas from the 29th through the early morning hours of the 31st. Several rounds of severe storms developed and moved across North Texas due to a very unstable atmosphere across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A surface low and an associated dryline remained over North Texas from the 29th through the early morning hours of the 31st. Several rounds of severe storms developed and moved across North Texas due to a very unstable atmosphere across the area. The main areas affected were the northern and northwestern areas of the County Warning Area. Hail up to the size of golfballs and wind gusts up to 70 MPH were reported from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 29, 6:06 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 706 PM CDT TUE MAY 29 2012 .AVIATION... /00Z TAFS/ CONCERNS...THUNDERSTORM POTENTIAL AND TIMING. CONSIDERABLE INSTABILITY IS IN PLACE ACROSS NORTH TEXAS...BUT INITIAL 00Z RAOB DATA FROM FWD SHOWS A SMALL BUT EFFECTIVE CAP REMAINING ABOVE THE FLAT CU...GENERALLY 8-10KFT AGL. WITH NO FOCUS FOR INITIATION...ANY CONVECTION IN THE SHORT TERM WOULD HAVE TO ORIGINATE UPSTREAM. SEVERE THUNDERSTORMS DEVELOPED NEAR A DRYLINE IN SOUTHWESTERN OKLAHOMA THIS AFTERNOON...AND WESTERLY WINDS ALOFT HAVE GUIDED THE STORMS EAST AWAY FROM THE BOUNDARY. THE SOUTHERNMOST STORM HAS BEGUN TO TURN RIGHT TOWARD ITS INFLOW AND WILL SOON BE ENTERING AN AREA OF ENHANCED INSTABILITY. IF ANY CONVECTION IMPACTS METROPLEX TAF SITES...IT WILL BE FROM SUCH STORMS PROPAGATING SOUTHEASTWARD. BUT UNLIKE LAST NIGHT...THE UPPER SUPPORT IS LACKING...AND CONFIDENCE IS TOO LOW FOR ANY MENTION IN THE TAFS. BETTER CHANCES FOR PRECIPITATION (ALBEIT BENIGN) WILL BE EARLY WEDNESDAY MORNING IF CONVECTION NOW IN NORTHERN OKLAHOMA IS ABLE TO PERSIST OVERNIGHT AND EVENTUALLY CROSS THE RED RIVER LATE TONIGHT. HAVE MAINTAINED VCSH MENTION IN THE 10-15Z (5-10AM CDT) TIME FRAME...WHEN ACTIVITY IS UNLIKELY TO INGEST MOIST PARCELS FROM BENEATH THE NOCTURNAL INVERSION. IF A WELL DEVELOPED COLD POOL ACCOMPANIES THE MCS...THUNDER MAY NEED TO BE INTRODUCED. AT THIS TIME...CONFIDENCE IN ANY CONVECTION MATCHES THE PUBLIC FORECAST POP OF 30 PERCENT. 25 && .PREV DISCUSSION... /ISSUED 305 PM CDT TUE MAY 29 2012/ A FRONT EXTENDS FROM THE GREAT LAKES SOUTHWESTWARD ACROSS OKLAHOMA TO A SURFACE LOW OVER THE TEXAS PANHANDLE. THE DRYLINE EXTENDS FROM THE LOW PRESSURE CENTER SOUTHWARD ACROSS WEST-CENTRAL TEXAS. THE DRYLINE HAS BEGUN TO PUSH EAST THIS AFTERNOON...AND WILL LIKELY BECOME THE FOCUS FOR ISOLATED STORMS DURING THE LATE AFTERNOON HOURS JUST WEST OF NORTH TEXAS COUNTIES. THE UPPER LEVEL PATTERN IS NOT QUITE AS CONDUCIVE FOR DEVELOPMENT AS YESTERDAY DUE IN PART TO INCREASED HEIGHTS ACROSS THE AREA EXTENDING FROM THE STRONG UPPER RIDGE OVER MEXICO. NONETHELESS...THE ATMOSPHERE HAS RECOVERED QUICKLY OVER THE PAST 12 TO 18 HOURS. SB CAPE HAS ALREADY CLIMBED ABOVE 2500 J/KG PER THE LATEST ANALYSES AND SHOULD TOP OUT OVER 3000 OVER THE WESTERN COUNTIES AHEAD OF THE SURFACE BOUNDARY. THIS COUPLED WITH PLENTY OF MOISTURE AND FAIRLY STEEP MID LEVEL LAPSE RATES SHOULD LEAD TO THE DEVELOPMENT OF A FEW STRONG TO SEVERE STORMS DURING THE LATE AFTERNOON HOURS...WITH THE BEST CHANCE OVER THE NORTHWESTERN COUNTIES. THE HIGHEST THUNDERSTORM COVERAGE WILL LIKELY OCCUR ALONG THE COLD FRONT ACROSS OKLAHOMA THIS EVENING AS A SHORTWAVE DROPS SOUTHEAST INTO THE CENTRAL PLAINS. HIGH RESOLUTION MODELS SHOW THE POSSIBILITY OF THESE STORMS BECOMING ORGANIZED AS THEY PROPAGATE SOUTHEAST TOWARDS THE RED RIVER TONIGHT. THE BEST STORM CHANCES WOULD OCCUR LATE TONIGHT IF A MCS DEVELOPS TO OUR NORTH...THEN HOLDS TOGETHER AS IT MOVES SOUTH OF THE RED RIVER. WILL KEEP THE HIGHEST RAIN CHANCES OVER THE NORTHEASTERN COUNTIES ALONG THE LIKELY PATH OF PROPAGATION. SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS BEFORE THE POTENTIAL COMPLEX WEAKENS TOMORROW MORNING. A STRONGER SHORTWAVE WILL SWEEP SOUTHEASTWARD FROM MONTANA INTO THE NORTHERN AND CENTRAL PLAINS TOMORROW NIGHT INTO THURSDAY. THIS SHOULD GIVE THE FRONT THE PUSH IT NEEDS TO MOVE SOUTHEAST ACROSS THE FORECAST AREA ON THURSDAY. SHOWERS AND STORMS WILL AGAIN DEVELOP ALONG THE BOUNDARY LATE TOMORROW AND SPREAD SOUTHEAST ACROSS NORTH TEXAS TOMORROW NIGHT AND THURSDAY. RAIN CHANCES WILL FINALLY COME TO AN END THURSDAY NIGHT AS THE FRONT PUSHES SOUTH OF THE REGION. THIS SHOULD BRING AN END TO THE SUMMER-LIKE TEMPERATURES FOR AT LEAST A SHORT WHILE....WITH LOWS IN THE 50S AND 60S AND HIGHS IN THE LOW TO MID 80S EXPECTED BY THE END OF THE WEEK. 30 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 72 93 71 85 60 / 30 20 30 30 20 WACO, TX 73 92 73 87 63 / 10 10 20 30 20 PARIS, TX 71 90 69 81 57 / 40 30 50 40 20 DENTON, TX 70 92 70 84 58 / 30 20 40 30 10 MCKINNEY, TX 71 91 70 83 58 / 30 20 40 30 20 DALLAS, TX 72 92 71 85 60 / 30 20 30 30 20 TERRELL, TX 71 92 70 85 60 / 30 20 30 30 20 CORSICANA, TX 71 92 72 87 62 / 20 10 30 30 20 TEMPLE, TX 71 91 72 88 64 / 10 10 10 30 20 MINERAL WELLS, TX 70 93 69 84 58 / 30 20 30 30 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 25/69
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 305 PM CDT TUE MAY 29 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 305 PM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THROUGH TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT MAINLY NORTH OF A COMANCHE TO ATHENS LINE. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHERN HALF OF NORTH TEXAS ON WEDNESDAY AND ACROSS ALL OF NORTH TEXAS WEDNESDAY NIGHT AND THURSDAY. STORMS THAT DEVELOP DURING THIS TIME MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. THE GREATEST THREAT FOR SEVERE WEATHER WILL LIKELY BE LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AS A COMPLEX OF THUNDERSTORMS MOVES SOUTHEAST OUT OF OKLAHOMA. DAMAGING WINDS WOULD BE THE MAIN THREAT WITH ANY COMPLEX OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT NORTH OF A COMANCHE TO ATHENS LINE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
810 PM CDT TUE MAY 29 2012
TXZ091-092-102-300145-
MONTAGUE TX-WISE TX-COOKE TX-
810 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN COOKE COUNTY
MONTAGUE COUNTY
NORTHEASTERN WISE COUNTY
AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF NOCONA...MOVING SOUTHEAST AT 45
MPH. THE WIND APPEARS TO BECOMING FROM AN AREA OF DOWNBURST ACTIVITY
THAT IS ALSO INITIATING NEW CONVECTION ON ITS LEADING EDGE.
CITIES IN THE PATH OF THIS STORM INCLUDE BOWIE...MUENSTER...NOCONA...
ST. JO...FORESTBURG AND STONEBURG.
VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3352 9720 3343 9735 3343 9738 3341 9738
3329 9758 3363 9799 3388 9798 3389 9794
3386 9786 3387 9783 3392 9779 3394 9774
TIME...MOT...LOC 0108Z 315DEG 40KT 3363 9770SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 837 PM CDT TUE MAY 29 2012 TXZ102-103-300200- DENTON TX-WISE TX- 837 PM CDT TUE MAY 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN DENTON COUNTY EASTERN WISE COUNTY AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 15 MILES NORTHEAST OF DECATUR...MOVING SOUTHEAST AT 30 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE DENTON...JUSTIN...KRUM AND SANGER. PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. LAT...LON 3343 9727 3330 9703 3300 9740 3343 9765 TIME...MOT...LOC 0137Z 309DEG 25KT 3341 9744
The Dallas/Ft Worth radar (KFWS), 81 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
23 hail, 17 thunderstorm wind, 10 lightning. Local standard time, as filed.
Dime sized hail and thunderstorm winds up to 55 MPH were reported 5 miles south of Slidell.
Winds were measured at 58 MPH underneath light rain associated with a dying thunderstorm to the northwest.
Shingles were blown off a house, and the winds were estimated to be near 60 MPH. The high winds were associated with light rain from a dissipating thunderstorm.
Quarter sized hail covered the ground in Era.
Several electrical poles and numerous tree limbs were knocked down south of Valley View near Lone Oak Rd. Metal from barns were also blown off.
Quarter sized hail was reported near Oak Point.
Golf ball sized hail fell in Crossroads on Highway 380 for 5 to 8 minutes.
A wind gust of 71 MPH was reported at the Frisco Fire Station #3. Several trees and fences were knocked down in the neighborhood between Coit Road and Hillcrest Dr. Trampolines were also damaged in this neighborhood. Seven young trees were knocked down at a park near Gunstream Elementary.
Strong thunderstorm winds knocked down the awning at the Quality Inn on Medal of Honor Blvd in Gainesville. The awning damaged a car parked nearby. One person also sustained minor injuries during the storm.
A lightning strike started a fire at a deep well injection disposal site in the Salt Creek Area. Ten tanks were engulfed.
Three to six inch diameter limbs were broken and a flag pole was knocked down. Winds were estimated to be 60 MPH.
Lightning ignited two desalint tanks on fire on Private Road 1173 just northeast of Fairfield.
Quarter sized hail fell at the intersection of Highway 377 and Industrial Park.
A home on Loma Alta Tr in McKinney was struck by lightning and destroyed by the ensuing fire.
A home in the 5900 block of Aberdeen Place in Frisco was struck by lightning and damaged by the ensuing fire.
A home on Laughing Waters Tr in McKinney was struck by lightning and destroyed by the ensuing fire.
A home in the 12000 block of Botanical Lane in Frisco was struck by lightning and damaged by the ensuing fire.
Nickel sized hail fell 2 miles north of the southeast corner of Addison Airport.
Hail up to the size of quarters was reported in the Brookhaven area of North Dallas.
Penny to nickel sized hail was reported on the northwest corner of White Rock Lake.
Ping Pong ball sized hail fell along Highway 380 between Crossroads and Prosper.
Four homes and one apartment building was struck by lightning in Flower Mound when a complex of thunderstorms moved through in the late evening hours. The largest house fire was on Dickens Lane with others on Remington Park Drive, Beacon Street, and Crescent Drive. The damage at the Lantana Apartments on Long Prairie Drive was only electrical.
Thunderstorm winds up to 60 MPH were estimated in Olney by the Emergency Manager.
Another wind gust in Olney was estimated to be 60 MPH.
Thunderstorm winds were estimated to be near 60 MPH north of Olney, near the county line.
A 59 MPH wind gust was measured at KRPH.
Spotter estimated 60 MPH winds near Jermyn.
Several large trees were blown down in Jacksboro. Most of the city was left without power.
Several large trees were blown down in Mineral Wells. Most of the residents in the southeast area of town lost power.
A home in Trophy Club was struck by lightning and damaged by the ensuing fire. The fire occurred in the attic and second floor, but was likely a total loss.
Penny sized hail was reported 3 miles southwest of Plano.
Lightning started a house fire in the 1400 block of FM 19 in Neches. The brick home, valued at $150,000, was a total loss.
Several trees and powerlines were blown down due to high winds near the 2000 block of Old Maypearl Rd.
Thunderstorm winds blew a tree down onto the roadway in the 800 block of Cox Rd in Waxahachie.
A power pole fell onto a car in the 700 block of Rhonda Street in Italy.
Trees were knocked down in Downtown Milford.
Lightning was believed to have started a house fire in the Quail Valley mobile home park north of Palestine. The single wide mobile home was a complete loss.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382397, 382398, 382401, 382403, 382404, 382402, 382406, 382405, 382408, 382409, 382410, 382411, 386096, 382414, 385608, 382412, 382413, 382416, 386098, 382550, 382551, 385592, 385595, 385593, 385598, 382552, 383538, 382553, 383539, 382554, 385613, 382555, 382556, 382557, 382558, 382559, 382562, 382563, 382565, 385604, and more.